Alert archive / Washington / Wind Advisories in 2018
Wind Advisory 31, NWS Pendleton, OR
NWS Pendleton, OR issued this wind advisory at Dec 29, 2018, 10:35 AM PST for 6 counties in Washington; 6 counties in Oregon. It took effect at Dec 29, 2018, 11:00 AM PST. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2018, 10:35 AM PST (18:35 UTC)
- In effect from
- Dec 29, 2018, 11:00 AM PST
- Expired
- Dec 30, 2018, 5:51 AM PST
- In force
- 19 hr
- Issued by
- NWS Pendleton, OR
Counties Gilliam County, OR, Morrow County, OR, Sherman County, OR, Umatilla County, OR, Wasco County, OR, Wheeler County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA
The radar
The Pendleton radar (KPDT), 69 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 6.6 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169 WWUS76 KPDT 291835 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 1035 AM PST Sat Dec 29 2018 ...STRONG WINDS FOR MUCH OF EASTERN OREGON AND SOUTHEAST WASHINGTON... .A strong pressure gradient ahead of a cold front will lead to strong and gusty winds this afternoon and evening. Winds will also be strong behind a cold front tonight. ORZ044-507-508-510-WAZ028-029-521-300700- /O.NEW.KPDT.WI.Y.0031.181229T1900Z-181230T1500Z/ Lower Columbia Basin of Oregon- Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- North Central Oregon-Lower Columbia Basin of Washington- Foothills of the Blue Mountains of Washington-Simcoe Highlands- including the cities of Boardman, Hermiston, Ione, Pendleton, Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, Connell, Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, Goldendale, and Bickleton 1035 AM PST Sat Dec 29 2018 ...WIND ADVISORY IN EFFECT UNTIL 7 AM PST SUNDAY... The National Weather Service in Pendleton has issued a Wind Advisory...which is in effect until 7 AM PST Sunday. * WINDS...Southwest 20 to 35 mph with gusts up to 50 mph. * TIMING...Winds will increase this afternoon and evening and peak overnight before diminishing Sunday morning. * IMPACTS...Strong winds may blow down limbs and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of at least 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
771 WWUS76 KPDT 300603 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 1003 PM PST Sat Dec 29 2018 ORZ044-507-508-510-WAZ028-029-521-301500- /O.CON.KPDT.WI.Y.0031.000000T0000Z-181230T1500Z/ Lower Columbia Basin of Oregon- Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- North Central Oregon-Lower Columbia Basin of Washington- Foothills of the Blue Mountains of Washington-Simcoe Highlands- including the cities of Boardman, Hermiston, Ione, Pendleton, Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, Connell, Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, Goldendale, and Bickleton 1003 PM PST Sat Dec 29 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SUNDAY... * WINDS...Southwest 20 to 35 mph with gusts up to 50 mph. * TIMING...Winds will remain gusty overnight then diminish Sunday morning. * IMPACTS...Strong winds may blow down limbs and power lines. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of at least 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
796 WWUS76 KPDT 301351 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 551 AM PST Sun Dec 30 2018 ORZ044-507-508-510-WAZ028-029-521-301500- /O.CAN.KPDT.WI.Y.0031.000000T0000Z-181230T1500Z/ Lower Columbia Basin of Oregon- Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- North Central Oregon-Lower Columbia Basin of Washington- Foothills of the Blue Mountains of Washington-Simcoe Highlands- 551 AM PST Sun Dec 30 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Pendleton has cancelled the Wind Advisory. Winds have decreased to below advisory thresholds. Winds will continue to weaken further through this afternoon. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 29, 8:55 AM PST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 29, 8:55 AM PST, 1 hour 40 minutes before
Area Forecast Discussion...Updated National Weather Service Pendleton OR 855 AM PST Sat Dec 29 2018 Updated aviation discussion .UPDATE...A shortwave trough will drive a cold front across the region this evening/tonight. A mild day is expected today ahead of the front with increasing southerly winds. As the front moves through this evening precipitation will increase especially over the mountains and snow levels will lower. Winds may also push advisory levels in the lower basins. Post frontal upslope looks to be fairly significant for the northern Blue Mountains into Sunday so several inches of snow will be possible. Will evaluate the need for wind and snow highlights for the afternoon package. 78 && .AVIATION...12Z TAFS...VFR conditions will prevail through the period. However, precipitation along an advancing cold front late this afternoon and evening may briefly drop visibilities to MVFR. Winds will increase to 15-25 kts with higher gusts late this afternoon and through the evening. Pressure gradients behind an exiting cold front should weaken late tonight with wind speeds generally decreasing to less than 10-15 kts by sunrise. Earle && .PREV DISCUSSION... /issued 241 AM PST Sat Dec 29 2018/ SHORT TERM...Today through Monday night...Strong warm air advection over the region that brought widespread rain and snow to the region overnight will slowly weaken through late morning as very strong winds aloft (H850 50-60KTs) begin to turn westerly. It will be a very windy day for exposed ridgetops in our Washington and northern tier of Oregon Counties today, but do not see much support for enough momentum transport to the surface to support more than 20 to 30 mph winds through the afternoon for the lower elevations. A cold front will sweep across the area this evening bringing another round of precipitation primarily to the Cascades and Blues this afternoon and evening. Snow levels will initially be well above pass elevation, falling quickly with the onset of heavy precipitation in the Washington Cascades. Think a bulk of the precip falls prior to the snow levels coming down so do not anticipate issuing any winter hazards at this point. A similar scenario will play out in the northern Blues with a bulk of the heaviest precipitation falling while snow levels are still above 5000 feet, but lingering upslope as the front weakens across Oregon will keep snow showers going through midday Sunday with 2 to 5 inches of accumulation possible. Winds will increase along the front as cold air advection enhanced momentum transport to the surface and may see some 25 to 35 mph winds with higher gusts for a couple hours near midnight, especially across northern Franklin County. Given limited areal and temporal nature of the threat will not issue any wind highlights at this time. Breezy winds will continue into Sunday morning and slowly taper off through the day. Ridging builds into Monday with all precipitation coming to an end. Will be quite chilly Monday and especially Monday night with lows for much of the Basin in the low to mid 20s. With all the recent precipitation and high pressure overhead will likely start to see the signs of Basin fog returning by Tuesday morning. Peck LONG TERM....(Tuesday through Friday) Pleasant weather conditions are on tap as we kick off the New Year. In the wake of an early week storm system, northern Pacific high pressure looks to build in across the Pacific Northwest, yielding rather mild and dry conditions for January. Temperatures to start off near normal Tuesday, generally in the mid 30s to near 40 in the Columbia Basin and mid 20s to mid 30s in the highlands and mountains. However, as winds become south/southwest with building high pressure, we should see our daily highs rise by some 10 degrees, nearing the lower 50s for some lower elevation locations by the end of the week. Windy conditions may develop late in the week as low pressure intensifies over the Columbia Basin, especially for the Grande Ronde Valley and perhaps the foothills of the Blue Mountains. Much of the period looks to remain dry outside of a few mountain snow showers, though models are somewhat consistent in showing another upper storm system affecting the region Thursday into Friday. At this time, the greater rain/snow chances look to remain over the Cascades and points west, with lesser chances over the Columbia Basin and adjacent Blue Mountains. Given the rather mild weather, anything that falls in the lower elevations will likely be liquid, with snow confined to mountains and elevations above 4000 ft. && .PRELIMINARY POINT TEMPS/POPS... PDT 52 37 43 24 / 10 50 30 20 ALW 54 38 44 26 / 20 60 40 10 PSC 52 38 47 27 / 10 10 10 10 YKM 47 32 44 24 / 20 40 0 0 HRI 52 38 47 26 / 10 20 20 10 ELN 44 33 40 21 / 40 60 10 0 RDM 48 32 39 22 / 10 30 40 20 LGD 40 33 37 19 / 60 90 70 40 GCD 43 33 35 18 / 20 60 60 40 DLS 49 38 46 29 / 50 60 20 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 78
In the hours before
Local storm report, Dec 29, 7:56 AM PST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
756 AM PST SAT DEC 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 AM SLEET 5 NNE LA GRANDE 45.39N 118.07W
12/29/2018 M4.00 INCH UNION OR TRAINED SPOTTER
SPOTTER MEASURED 4 INCHES OF SNOW ACCUMULATION IN 12
HOURS.
&&
RQBThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 12:46 PM PST | Winter Weather Advisory | PDT | Columbia, Walla Walla | 33 hr |
Nearby
Wind Advisories in Washington, 2018Wind Advisories in Oregon, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.